Alert archive / Illinois / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 57, NWS Chicago, IL

May 26, 2017Ford County, Iroquois County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at May 26, 2017, 5:10 PM CDT for Ford County, Iroquois County, Illinois. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2017, 5:10 PM CDT (22:10 UTC)
Expired
May 26, 2017, 5:55 PM CDT
In force
45 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Ford County, IL, Iroquois County, IL

The radar

The Chicago radar (KLOT), 104 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2017-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2017-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1724 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:26 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 26, 3:26 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Chicago/Romeoville, IL
326 PM CDT Fri May 26 2017

.MESOSCALE DISCUSSION...
325 PM CDT

The severe threat across the far southern CWA continues for the
rest of this afternoon, including Pontiac, Gibson City, Watseka,
and Fowler. A tornado watch is in effect for these areas until 8
pm, but likely will be able to end earlier from west-to-east for
these locations.

The mesoscale convective vortex (MCV) is centered over northwest
Illinois, with mainly stratiform rain with sporadic cloud-to-
ground lightning north of I-80. This will be moving over the
Chicago metro area during a busier commute day prior to the
holiday weekend and some temporary heavy rain rates are likely.

Further south, particularly along/south of U.S. Highway 24,
storms have more potency as they tap instability. Via the ILX
radar, storms over the I-39 corridor north of Bloomington have
shown good signatures for severe wind. With a current trajectory,
this will move into southern Livingston and southern Ford County
near 4 pm. North of the small scale apex, some strengthening is
possible mainly for hail, but the severe weather threat probably
likely drops off fairly quickly. The southern part of this
segment/line has shown some recent supercell characteristics
(focus low-level inflow, some rotation, and streaming spotter
video of a well- defined updraft base), and this storm will
approach the Gibson City area again shortly after 4 pm.

Latest hand analysis indicates the warm front has some northward
bulge to near Rantoul/Gibson City. The cumulus does not look
particularly impressive via satellite or webcams, but observations
indicate that there should be a pretty tight surface-based CAPE
gradient near that southern CWA edge. This will be the area most
primed for severe winds/hail and have some tornado threat with the
backed low-level inflow. Storms could show an acceleration across
the southern CWA especially if they become more linear/quasi-
linear.

MTF/Deubelbeiss

&&

.SHORT TERM...
300 PM CDT

Tonight through Saturday...

For near term convective/severe thunderstorm trends, check for the
latest Mesoscale Discussions above. The weather will quiet down
tonight with the effective warm front shunted well south behind
the MCV. Showers and thunderstorms should exit quickly by the
early to mid evening hours. This will set the stage for a quiet
and pleasant start to the Memorial Day weekend, at least for the
daylight period. Strong heating will take place away from lake
influence on Saturday with plenty of sun followed by increasing
mid and high clouds during the afternoon. Low level thermal progs
support highs in the mid 70s to around 80 away from the lakeshore
and few miles inland, which will be kept in the 60s.

Castro

&&

.LONG TERM...
300 PM CDT

Saturday night through Friday...

The effective warm front will gradually lift north in advance of a
likely robust MCS, but mainly stay confined to the southern CWA or
points south. There is uncertainty on timing and trajectory of
this MCS, with the an increasing likelihood for most significant
impacts to remain well south of I-80 or even south of the CWA
counties. Portions of the area are likely to remain for outdoor
activities during the evening hours with likely PoPs for most
widespread shower and thunder coverage after midnight (and highest
thunder coverage along/south of I-80). Deep layer shear and MUCAPE
may be sufficient to support an isolated hail threat and perhaps
localized strong to damaging winds.

A surface low will take shape and drag a cold front across the
area on Sunday with perhaps an isolated risk for gusty to damaging
thunderstorm winds and marginally severe hail southeast of I-55.
There is plenty of uncertainty with the convective scenario on
Sunday and much of the afternoon could certainly be dry northwest
of I-55 or I-57. Expecting breezy west-northwest winds in the
afternoon behind the front, with only modest cool advection so
highs should reach the lower to mid 70s.

Memorial Day Monday could be fairly similar to Sunday temperature
wise. Main feature of note is a large upper low over the northern
Great Lakes, from which some isolated diurnally driven showers
and possibly thunderstorms could form during the afternoon. Again,
most of the day should be dry, so no need to cancel outdoor
plans- just keep an eye on the forecast and the radar. The upper
level low pressure will only slowly slide east through the week,
keeping area under northwest flow aloft and generally slightly
below normal temperatures for the end of May and beginning of
June. Can't completely rule out any shower activity in the mid to
late week, but it looks to be an overall drier regime.

Castro

&&

.AVIATION...
For the 18Z TAFs...

A convective complex is crossing the Mississippi River and will
impact the terminals from the early/mid aftn through the early
evening. The best chance for strong to severe storms will be south
of the terminals. Have low confidence in thunder being reported
at RFD so only have a VCTS there, but have higher confidence in
thunder at the eastern terminals so they each have a 2 hour TEMPO
for thunder.

Cigs under the convective complex are mainly VFR right now, but
guidance continues to suggest that MVFR cigs will form as the
complex pushes east. Since guidance is doing such a good job
capturing the complex and current cigs, I decided to follow their
lead and keep lower cigs in the forecast. Dry conditions return
in the early evening. MVFR cigs scatter out and east winds become
north-northeast. East winds less than 10 kt are expected Saturday
along with dry, VFR conditions.

JEE

&&

.MARINE...
227 PM CDT

Will keep the marine fog advisory going as web cams indicate
haze/fog remains over the open waters.

A high pressure ridge over the lake will continue east. A weak
surface low over the plains will pass south of the lake tonight and
continue across the Ohio Valley Saturday. The low may cause wind
speeds to increase to 10-20 kt over the far southern end of the lake
this evening. One model would suggest gusts up to 25 kt, but do not
have enough confidence to go that high.  High pressure passes over
the lake early Saturday morning and light winds will vary in
direction across the lake.  Variable winds are expected over the
southern end and southerly winds over the northern end.

The next low forms over the plains Saturday and reaches the Great
Lakes region Sunday morning.  The low moves over Michigan Sunday
afternoon and winds become west 10-20 kt behind the low.  The low
over Michigan merges with another Canadian low to the north over
Ontario Sunday night. The low is forecast to remain relatively
stationary over Ontario early next week which may lead to a an
extended period of westerly winds of 15-25 kt. High pressure moves
in behind the low mid to late next week.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, May 26, 3:25 PM CDT, 1 hour 45 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
325 PM CDT Fri May 26 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
272030-
Winnebago-Boone-McHenry-Lake Illinois-Ogle-Lee-De Kalb-Kane-
DuPage-Cook-La Salle-Kendall-Grundy-Will-Kankakee-Livingston-
Iroquois-Ford-Lake Indiana-Porter-Newton-Jasper-Benton-
325 PM CDT Fri May 26 2017 /425 PM EDT Fri May 26 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...Tonight.

WEATHER HAZARDS EXPECTED:
  Significant Thunderstorm Risk...with an associated:
      Elevated Tornado Risk.
      Elevated Hail Risk...up to quarter to half dollar size.
      Elevated Thunderstorm Wind Damage Risk...up to 70 MPH.

DISCUSSION:

A complex of thunderstorms will spread move across areas along and
south of the Illinois and Kankakee rivers through the early to
mid evening. There is a risk for scattered severe thunderstorms
accompanying this complex of thunderstorms.

The primary severe risks are damaging wind gusts and severe hail,
with a few isolated tornadoes possible. There may also be
isolated thunderstorms ahead of anticipated linear development
that pose a risk for all severe hazards. For areas near and just
south of the Interstate 80 corridor, the main threats are expected
to be occasional cloud to ground lightning and heavy downpours.
The thunderstorm complex and associated severe risk is expected to
exit quickly southeast during the early to mid evening.

In addition...minor flooding will continue along portions of the
Kankakee River.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
  Limited Severe Thunderstorm Risk Saturday night into Sunday.
Monday...
  Limited Thunderstorm Risk.
Tuesday...
  Limited Thunderstorm Risk.

DISCUSSION:

Thunderstorms are expected across portions of the area Saturday
night into Sunday. A few strong to severe thunderstorms will be
possible.

In addition...minor flooding will continue along portions of the
Kankakee River.

.SPOTTER INFORMATION STATEMENT...

Spotters will be needed through early to mid evening south of
Interstate 80.

GENERAL STORM MOTION OF THE DAY:

Towards the east and east southeast at 40 to 50 mph.

&&

LMZ740>745-272030-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
325 PM CDT Fri May 26 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE illinois NEARSHORE
WATERS OF LAKE MICHIGAN AND THE indiana NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

There is a chance of thunderstorms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday and Sunday...
 There is a chance for thunderstorms Saturday night and Sunday.

Monday and Tuesday...
 Hazardous Conditions for Small Craft are possible on Monday.

There is a chance of thunderstorms Monday and Tuesday.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-272030-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5 NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
325 PM CDT Fri May 26 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...Tonight.

Areas of dense fog will continue.

There is a chance of thunderstorms on the far southern portion of
the lake.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Areas of dense fog will continue through around mid day Saturday.

There is a chance for thunderstorms late Saturday through Sunday.

&&

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, May 26, 3:29 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
329 PM CDT FRI MAY 26 2017

ILZ019-032-262115-
Livingston IL-La Salle IL-
329 PM CDT FRI MAY 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR LIVINGSTON AND SOUTHERN LA SALLE
COUNTIES UNTIL 415 PM CDT...

At 328 PM CDT, Doppler radar was tracking a strong thunderstorm near
Flanagan, or 12 miles west of Pontiac, moving east at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Streator, Pontiac, Dwight, Fairbury, Gridley, Flanagan, Wenona,
Odell, Cornell, Rutland, Long Point and Dana.

Including the following interstate...
 I-55 between mile markers 188 and 218.

A tornado watch remains in effect until 800 PM CDT for central
Illinois.

LAT...LON 4074 8858 4076 8858 4075 8893 4093 8893
      4093 8905 4110 8905 4110 8907 4111 8907
      4111 8841 4073 8843
TIME...MOT...LOC 2028Z 269DEG 30KT 4093 8888

BMD
Local storm report, May 26, 5:05 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
505 PM CDT FRI MAY 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     TSTM WND DMG     ROBERTS                 40.61N 88.18W
05/26/2017                   FORD               IL   EMERGENCY MNGR

            TREES WERE BLOWN DOWN SOUTH OF ROBERTS. HALF INCH HAIL
            WAS ALSO REPORTED IN ROBERTS.

&&

JEE

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 5:57 AM CDTMarine Dense Fog AdvisoryLOT22 hr
May 26, 3:29 PM CDTSpecial Weather StatementLOTLivingston46 min
May 26, 3:48 PM CDTSevere Thunderstorm WarningLOTLivingston42 min
May 26, 4:06 PM CDTSevere Thunderstorm WarningLOTFord, Livingston39 min
May 26, 4:35 PM CDTTornado WarningLOTFord, Iroquois, Livingston40 min
May 26, 6:47 PM CDTSpecial Marine WarningLOT58 min
May 26, 6:45 PM CDTSpecial Weather StatementLOTLake, Porter45 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.